I recently had spine surgery 1 week ago. Prior to surgery I was on 10-325 mg percocet 3 x per day. Since surgery Oxycodone ER was added 20 mg. 2 x daily with 10-325 percocet as breakthru every 4 hours. I have had to take every dose of breakthru.
I don't want to appear stupid but I do have a couple of questions:
1) the fact of having to take the breakthru every 4 hours is it correct to assume that the oxycodone is not working for me or is an inadequate dose?
I realize part of the reason I am requiring so much medication is because of the surgical incision and manipulation of the nerves during decompression and removal of bone spurs which has resulted in increased pain levels.
2) I am shocked that this med has not made me tired in the slightest. It is like I am wide awake. Before surgery the percocet would make me feel exhausted - now I am taking this oxycondone along with the percocet and I am wide awake. Could this be a side effect?
3) Did a search on the board and realized that I have the TEVA brand and that this was supposed to be going away and most patients did not receive relief with it. MAybe this is why I am requiring so many breakthru meds? When is the TEVA brand going away?
4) I am so worried about being on this long term which may be a possibility due to my severe back problems. I am allergic to dillaudid and morphine so I am very limited with pain medication. Can anyone offer any words of wisdom or advice about the addiction/dependence issues written all over the web about this medication?
I would have to say that needing every one of your doses of BT is because you are in some serious pain. Just be careful not to take more of the BT medication than needed. Also, once the pain starts to level off and come down (which hopefully it will), then you will need to titrate down on the doses. Hopefully you won't need to be taking all of the medication that you are taking right now for very long. The longer you do take that high dose just realize you may go through some withdrawal when you start to titrate down. I wouldn't worry about the addiction issue just be extremely careful to only take the BT medication "as needed".
As for one of your other questions about being more awake when you are taking the straight oxycodone. This happened to me as well when I was taking the exact same dose. When my doc switched me and I was taking less percocet and starting taking the long acting oxycodone, he told me that I would probably have less sedation. That's all I have for now and I pray that things were successful with the surgery. Keep us posted
Last edited by brianpain33; 12-05-2007 at 06:25 PM.
Reason: not spelling well today
Hi Pepper - please remind me what the surgery was again? I know you said removal of bone spurs....where were they? what levels? how many? etc. I have had many spinal surgeries and I can honestly say that my requirements for more medication ran a good 6 weeks post operatively. Of course the kind of surgery you had...the extent of the incisions, maniupulations of nerves, etc., will have a big impact on how long you will need the extra Oxy. How long did the doc say you would be in pain following surgery? I wouldn't worry too much about the dependance issue - you will quite naturally be concerned about it, but as your pain lessens you will be taking less breakthrough med and if the doctor is worth his/her degree, they will taper you off slowly. As far as being wide awake...all I can say is that the first 10 years that I had occasion to take percocet (off and on ... not as a chronic pain patient) it kept me full of energy...wide awake....and feeling like I could run a marathon. But since I've been a chronic pain patient, the oxycodone leaves me tired, lethargic, etc. I know that there are quite a few synthetic narcotics that have the opposite effect on the body than would be expected. I also believe that you can change the reaction you have to certain medications as time goes on. Memere (K'Mac)
1982 - fusion s1/s2
1982 to 2004 Lived a normal happy pain free life
2004 Heard a pop in back and everything felt stuck for about 5 minutes
May 2006 Laminectomy L5/S1 for stenosis, decompression and removal of bone spurs
Feb 2007 Fusion with Hardware L5/S1 - Vertebrae unstable due to laminectomy
Last Weeks Surgery
Nov 28 th 2007 - Revision Surgery L5/S1, Laminectomy L3 and L4, Removal of bone spurs at L4, Hardware Removal on right side, Added BMP to L5/S1, and nerve root work at L4, L5, S1. He was hoping to be able to insert a cage into L5 but there was not enough room. He feels an abdominal plate may need to be inserted at a later date.
I feel like a 43 year old trapped in a 90 year old body.
We are hopeful that this surgery will relieve my pain but I was told it was no guarantee.
I have taken my meds as directed. There is no way I would ever jepordize being terminated - I have been with inadequate pain control in the past and lets just say I don't want to go there or ever risk it.
Should I try to stretch the meds out 6 hours? I have tried but the pain starts getting out of control. I have been on these meds since last Wednesday. I see my surgeon tomorrow and will discuss this with him.
Hi again Pepper ..just read your last note. My goodness...I think you are way undermedicated for the amount of surgery you've just undergone!!! I'd be screaming for something stronger if I were you!!! Call and ask if you can increase the amount of oxy you are taking. You can easily go up on the dose without much of a worry - of course you would need to get the ok first from the surgeon. I just can't believe you are getting ANY relief on what you are taking. Memere
Thank you for your quick response, k'Mac. I have an appt tomorrow to get my staples out and I will chat with my surgeon. If I take all the meds on schedule, my pain is controlled for the most part. I have never taken so much medication in my life and I am shocked that I need so much.
I wouldn't worry about the dependence issues with the Oxycodone, it's no worse than any other Opioid. I also found it to be not particularly sedating. The amount you are taking is very low, so you have plenty of room to increase if your condition should worsen.
I had surgery in May and was on the exact same meds and doses after surgery. I even had to call and ask if I could take 2 of the percocet, or 1.5 at a time when the pain was at its worst. They had no problem with this at all. Also, sleep is so imporant during this time, and I couldn't sleep either. I bought some children's liquid benadryl. I took a 12.5 (half the adult) dose with my meds when I needed to relax and sleep. It not only helps you sleep, it will relax you and help your pain meds work better. You can safely take 25mgs, but half that worked for me, and the liquid was fast and wasn't yet another pill to swallow. I would highly recommend it.
I hope your surgery is a resounding success, and your pain is much better very soon. Please try not to worry about dependance, addiction, ect. right now. This is not the time to be concerned about your dosages. This is the time to heal and treat your pain as effectively as possible. Hang in there sweetie and keep us updated!
Thank you everyone. My surgeon told me not to worry about the meds and take them as needed. In 3 weeks we will re-evaluate my meds.
FYI - Please if you could pray for me. My surgeon has put me basically on bed rest until January 3rd and I have been told that I need to be extremely cautious. Any injury or fall could result in permament life long problems. My surgeon really laid it on the line and this is my last chance so to speak.